Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 134, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2012, 2:17 AM CDT for Brewster County, Terrell County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2012, 2:17 AM CDT (07:17 UTC)
- Expired
- May 14, 2012, 3:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:29 AM CDT | TSTM WND GST 61 | 5 W Dryden, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 9:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868
WUUS54 KMAF 140717
SVRMAF
TXC043-443-140815-
/O.NEW.KMAF.SV.W.0134.120514T0717Z-120514T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 AM CDT MON MAY 14 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TERRELL COUNTY IN SOUTHWEST TEXAS...
EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 315 AM CDT
* AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS STRETCHED
ACROSS TERRELL COUNTY NEAR HIGHWAY 349 SOUTHWEST TO NEAR SANDERSON
TO PERSIMMON GAP. THIS LINE OF STORMS WAS MOVING TO THE SOUTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
THE TERRELL GAS PLANT...SANDERSON...DRYDEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWEST TEXAS.
&&
LAT...LON 2939 10291 2999 10326 3004 10278 2999 10254
3025 10255 3024 10234 3057 10230 3062 10200
3062 10167 3049 10167 3042 10174 3034 10168
3034 10169 3029 10175 2980 10177 2979 10207
2988 10232 2977 10244 2973 10267 2948 10280
TIME...MOT...LOC 0715Z 318DEG 34KT 3059 10206
$$2 follow-up statements
961
WWUS54 KMAF 140752
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 AM CDT MON MAY 14 2012
TXC043-443-140815-
/O.CON.KMAF.SV.W.0134.000000T0000Z-120514T0815Z/
TERRELL TX-BREWSTER TX-
252 AM CDT MON MAY 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EAST CENTRAL BREWSTER AND TERRELL COUNTIES...
AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE OF STORMS
STRETCHED FROM NEAR THE TERRELL GAS PLANT SOUTHWEST ACROSS OPEN
COUNTRY OF EASTERN TERRELL COUNTY TO DRYDEN. THIS LINE OF STORMS WAS
MOVING TO THE SOUTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE...DRYDEN...
TERRELL GAS PLANT...OPEN COUNTRY OF EASTERN TERRELL COUNTY...OPEN
COUNTRY OF EXTREME EAST CENTRAL BREWSTER COUNTY NEAR THE MEXICO BORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWEST TEXAS.
&&
LAT...LON 2939 10291 2999 10326 3004 10278 2999 10254
3025 10255 3024 10234 3057 10230 3062 10200
3062 10167 3049 10167 3042 10174 3034 10168
3034 10169 3029 10175 2980 10177 2979 10207
2988 10232 2977 10244 2973 10267 2948 10280
TIME...MOT...LOC 0747Z 318DEG 34KT 2988 10203
$$169
WWUS54 KMAF 140802
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 AM CDT MON MAY 14 2012
TXC043-443-140815-
/O.CON.KMAF.SV.W.0134.000000T0000Z-120514T0815Z/
TERRELL TX-BREWSTER TX-
302 AM CDT MON MAY 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EAST CENTRAL BREWSTER AND TERRELL COUNTIES...
AT 229 AM CDT...THE AUTOMATED WEATHER OBSERVER EQUIPMENT AT THE TERRELL
COUNTY AIRPORT REPORTED A SEVERE WIND GUST OF 61 MPH.
AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE OF STORMS
STRETCHED FROM NEAR THE TERRELL GAS PLANT SOUTHWEST ACROSS OPEN
COUNTRY OF EXTREME EASTERN TERRELL COUNTY TO DRYDEN. THIS LINE OF
STORMS WAS MOVING TO THE SOUTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE...DRYDEN...
TERRELL GAS PLANT...OPEN COUNTRY OF EASTERN TERRELL COUNTY...OPEN
COUNTRY OF EXTREME EAST CENTRAL BREWSTER COUNTY NEAR THE MEXICO BORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWEST TEXAS.
&&
LAT...LON 2939 10291 2999 10326 3004 10278 2999 10254
3025 10255 3024 10234 3057 10230 3062 10200
3062 10167 3049 10167 3042 10174 3034 10168
3034 10169 3029 10175 2980 10177 2979 10207
2988 10232 2977 10244 2973 10267 2948 10280
TIME...MOT...LOC 0758Z 307DEG 34KT 2985 10189
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:20 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 14, 12:20 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT MON MAY 14 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
THUNDERSTORM COMPLEX CURRENTLY MOVING SOUTHEAST AT 40 MPH THROUGH
THE TERMINALS WITH VFR TO MVFR CONDITIONS. THIS COMPLEX SHOULD BE
EAST OF THE TERMINALS BY 09Z. VFR CONDITIONS ARE EXPECTED
THEREAFTER UNTIL ANOTHER THUNDERSTORM COMPLEX APPROACHES
THE TERMINALS IN THE 20Z-00Z TIMEFRAME LATER THIS AFTERNOON WITH
PREVAILING MVFR CONDITIONS IN THUNDERSTORMS.
12
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...UPTON...WARD...WINKLER.
&&
12Hazardous weather outlook, May 13, 2:02 PM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT SUN MAY 13 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS RIVER. HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN CONCERN WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 13, 11:23 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1123 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 2 SW PECOS 31.39N 103.52W
05/13/2012 M71 MPH REEVES TX ASOS
&&
DHSpecial weather statement, May 13, 11:49 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1149 PM CDT SUN MAY 13 2012 TXZ057-058-074-080-140530- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU- 1149 PM CDT SUN MAY 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND SOUTHWESTERN REEVES COUNTIES UNTIL 1230 AM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A STRONG THUNDERSTORM WAS LOCATED OVER KENT AT 1148 PM CDT...MOVING SOUTHEAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR SOUTHWESTERN TEXAS. &&
Special weather statement, May 14, 12:35 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1235 AM CDT MON MAY 14 2012 TXZ074-140600- DAVIS/APACHE MOUNTAINS AREA- 1235 AM CDT MON MAY 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN JEFF DAVIS COUNTY UNTIL 100 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF FORT DAVIS ALONG STATE HIGHWAY 17 AT 1234 AM CDT...MOVING SOUTHEAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR SOUTHWESTERN TEXAS. &&
Local storm report, May 14, 12:38 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM TSTM WND GST 2 NW FORT STOCKTON 30.91N 102.91W
05/14/2012 M64 MPH PECOS TX ASOS
&&
DHLocal storm report, May 14, 12:51 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 AM CDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND GST 2 NW FORT STOCKTON 30.91N 102.91W
05/14/2012 M77 MPH PECOS TX ASOS
&&
DHSpecial weather statement, May 14, 1:11 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 111 AM CDT MON MAY 14 2012 TXZ074-081-140645- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 111 AM CDT MON MAY 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER COUNTY UNTIL 145 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST OF ALPINE ALONG HIGHWAY 67 OVER EXTREME NORTH CENTRAL BREWSTER COUNTY AT 110 AM CDT...MOVING SOUTHEAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 13, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves, Ward, Winkler | 59 min |
| May 13, 11:16 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Pecos, Reeves, Ward | 59 min |
| May 14, 12:09 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 14, 12:40 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 14, 1:14 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 61 min |
| May 14, 2:26 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 14, 10:20 AM CDT | Areal Flood Advisory | MAF | Culberson | 115 min |
| May 14, 11:44 AM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| May 14, 12:38 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 3 hr |
| May 14, 1:20 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Pecos | 3 hr |
| May 14, 2:08 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 14, 2:20 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 115 min |
| May 14, 3:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 14, 3:21 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Presidio | 54 min |
| May 14, 3:23 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard | 112 min |
| May 14, 4:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 66 min |
| May 14, 4:48 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| May 14, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.